Why I didn’t fill that prescription

Why I didn't fill that prescription... In my quest to solve my digestive/acne issues, I decided that it was only fair to give conventional Western medicine a try.

Before I had really started down my “green” and toxin-free journey, I had gone to a GI doctor for stomach medication and a dermatologist for Retin-A cream and a low-dose antibiotic. I was also on birth control pills for 10 years. All of these things worked together to basically mute the symptoms of something that has pretty much been with me throughout my life. Before my pregnancies, I went off the artificial hormones for an entire year and it was AMAZING. I had never realized that they were probably contributing to my struggle with depression for several years. Life looked totally different with my own hormones. When I became pregnant, I stopped taking the antibiotic and Retin-A for acne and the stomach medication. During my two back-to-back pregnancies and nursing, my hormones seemed fine. My daughter had just turned 2 years old last year when the symptoms all came back. This time, my body was clean and I was not interested in dumping medications back into it.

There has got to be a way to help my body heal itself through integrative/holistic medicine! A friend recommended a medical doctor who was supposedly open to viewing illness holistically (ALL the symptoms together in looking at the cause), but who used Western medical solutions. I was wary of the visit. It took me 3 months to get in to see him and it was a 30 minute drive each way, in good traffic. When I did, the initial experience at his giant labyrinth of cold, sterile medical rooms and the total lack of personal attention by staff to the patients was off-putting, but I forged on, determined to give medicine a chance. I had to fill out 8 pages of disclaimers, financial information, and legal releases. Only one time in the 8 pages was I asked about why I was seeing the doctor. They cared much more about how I was going to pay and whether I would sue them.

Maybe it is because I have been seeing a naturopath, a chiropractor, a midwife, and a reflexologist over ┬áthe last year and I am accustomed to a small, warm office where everyone knows my name and my children and there is no need for someone to spend 10 minutes typing into a computer to identify me….but I just felt kind of de-valued in the giant medical office. The doctor, however, was very nice and had some great thoughts about my situation. I felt that he and I were actually on the same page when it came to brainstorming. He looked at the ingredients of the digestive enzyme I’ve been taking and approved of it. He mentioned probiotics. He understood my lacto-ovo-pescatarian diet without me having to explain it over and over. He feels that the skin issues might be hormonal, and I tend to agree with his diagnosis in that area. He mentioned that there is a shift in hormones at age 35 and perhaps that is what triggered the return of my symptoms this year. He prescribed something called spironolactone. The way he spoke of it, it sounded innocuous. Like, no big deal, take this spirolactone. I asked about what it was made of and he gave a kind of vague answer that made me stop asking (which was dumb).

When I finally got around to Googling the medication he recommended, I was really concerned. Spironolactone is a drug given originally for high blood pressure. It has the side effect of causing the body to shed water and hold onto potassium. It also seems to have an anti-androgen effect on the hormones, so it’s off-list use is to treat hormonal acne in people who will not or cannot take antibiotics. As someone who works out a lot, I need a lot of hydration and I have to consume a good deal of potassium to rebuild my muscles after exertion. In addition, vegan/vegetarians naturally encounter a good deal of potassium in the beans and nuts we eat. That was my first concern. Then I read the possible side effects:

  • slow, fast, or uneven heart rate;
  • feeling drowsy, restless, or light-headed;
  • urinating less than usual or not at all;
  • shallow breathing;
  • tremors, confusion;
  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or
  • severe skin reaction — fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain, followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.
  • mild nausea or vomiting;
  • dizziness, headache;
  • gas, stomach pain; or
  • skin rash.

What?!! How can this be a safe substance to put into my body? And why would I take a medication that has GI side effects when I am attempting to solve my GI problems? I talked with my mother (who is a former nurse), my best friend, and my husband about the risks of taking this drug. They agreed with me that it didn’t sound like a good idea. I called the doctor back and left a message with his nurse telling her I was concerned about the side effects, because when you see a medical doctor, you don’t get to talk directly to him on the phone. You have to pass messages through voicemail and his nurse. The nurse called back and said that the doctor had no alternative suggestions for treatment because “nothing else will be strong enough”. I called Target and told them to cancel my prescription. I just cannot put that stuff into my body. And now I am torn – I have a pre-existing followup appointment with this doctor scheduled for next week. It would have been to see how I was doing on the medication, but I didn’t take it. Is there any point in going back? Should I use the appointment to try to find alternative solutions? His nurse made it clear that he doesn’t see any. And I wouldn’t be able to see him again for 3 months. My inclination is to cancel the appointment.

What would you do?

2 thoughts on “Why I didn’t fill that prescription”

Comments are closed.